I recently saw the following question:
I'm looking for a comparison of Actos versus Tradjenta. Why would a doctor favor Tradjenta over Actos? I didn't get a good answer from him. I'm type 2 and using metformin and Levemir insulin. My A1c was great while also taking an Actos generic. I got a new doctor because of insurance and when I mentioned that I get a little low sometimes, he had me drop the Actos. Three months later after tripling my insulin trying to keep my levels good, my A1c went up about a point and a half. I asked about going back on the Actos generic but he said this Tradjenta should be better for me. So far after a couple weeks on the Tradjenta, I don't see any improvement. I am still taking double the insulin I did while on Actos but can have a morning level over 200.
Actos (pioglitazone) and Tradjenta (linagliptin) are two different drugs for type 2 diabetes, both of which can lower blood glucose levels alone or in combination with other diabetes drugs or insulin. They work by different mechanisms, and have different side effects. Both are unlikely to cause hypoglycemia when used alone, but can cause it when used in combination with other diabetes drugs or insulin. Since Actos is an older drug, it’s now available generically (and is cheaper!), and its side effect profile is better understood.
If I understand your question correctly, you were on metformin, Actos, and insulin, and were experiencing occasional low BG levels. Neither metformin nor pioglitazone are likely to cause hypoglycemia when used alone (but can when used with insulin), and the obvious solution would be to (a) adjust your insulin dose downward, or (b) decrease the dose, or stop, either of the two oral agents (which is what your physician advised).
There’s nothing in your description to explain why you subsequently needed to triple your insulin dose. I assume you were continuing on your metformin as the only oral agent. But if your diabetes control had deteriorated so markedly, it would be reasonable to try resuming a medication (Actos in your case) that had previously been working, unless you had specific side effects (other than low BG) while on it.
Starting a new medication (Tradjenta) is another alternative, but this drug is new, and hence more costly, and in your case, doesn’t seem to be working very well so far, although you have apparently decreased your insulin dose while on it.
This is a totally confusing situation. And when things get this confusing, several points should be considered by you and your physician:
1) Has your lifestyle changed – your food intake, or exercise level, or stressors?
2) Has your weight changed?
3) What time of day are your glucose levels higher or lower? You’ll need to do multiple blood glucose levels daily to sort this out, or use CGM for a few days. But you’ll be able to tell if your morning glucose levels are the only time of day you’re high or not.
4) Are you on a single dose of insulin daily? If all of the above questions seem unlikely to explain your situation, then you may do better on multiple daily insulin doses, probably of two different types of insulin.
5) If your physician is unwilling or unable to explain his diabetes decision-making, you need a new physician: either find another general physician or demand a consultation with a diabetes team (which would include an endocrinologist, a diabetes nurse educator, and a diabetes dietitian). In light of the confusion to date, I’d suggest a consultation with a diabetes team, or at the very least, with a nurse who is a Certified Diabetes Educator.
Hope this helps!